Alert archive / Colorado / Winter Weather Advisories in 2021
Winter Weather Advisory 13, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this winter weather advisory at Feb 17, 2021, 5:20 PM MST for 8 counties in Colorado. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Feb 17, 2021, 5:20 PM MST (00:20 UTC)
- Expired
- Feb 18, 2021, 3:43 AM MST
- In force
- 10 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Arapahoe County, CO, Boulder County, CO, Broomfield County, CO, Douglas County, CO, Elbert County, CO, Jefferson County, CO, Larimer County, CO, Weld County, CO
The radar
The Denver radar (KFTG), 30 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.3 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 968 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
697 WWUS45 KBOU 180020 WSWBOU URGENT - WINTER WEATHER MESSAGE National Weather Service Denver/Boulder CO 520 PM MST Wed Feb 17 2021 COZ041-180830- /O.NEW.KBOU.WW.Y.0013.210218T0020Z-210218T1200Z/ Elbert/Central and East Douglas Counties Above 6000 Feet- Including Castle Rock, Elbert, Fondis, Kiowa, and Larkspur 520 PM MST Wed Feb 17 2021 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 AM MST THURSDAY... * WHAT...Snow. Total snow accumulations of 2 to 6 inches, with locally higher amounts possible. * WHERE...Palmer Divide including Castle Rock, Elbert, and Larkspur. * WHEN...Until 5 AM MST Thursday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
2 follow-up statements
827 WWUS45 KBOU 180201 WSWBOU URGENT - WINTER WEATHER MESSAGE National Weather Service Denver/Boulder CO 701 PM MST Wed Feb 17 2021 COZ038-039-181015- /O.EXA.KBOU.WW.Y.0013.000000T0000Z-210218T1200Z/ Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- Including Fort Collins, Hereford, Loveland, Nunn, Arvada, Boulder, Golden, Lakewood, and Longmont 701 PM MST Wed Feb 17 2021 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 AM MST THURSDAY... * WHAT...Snow. Total snow accumulations of 2 to 6 inches, with locally higher amounts possible. * WHERE...Larimer County below 6000 feet and Northwest Weld County and Boulder and the western suburbs of Denver. * WHEN...Until 5 AM MST Thursday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ COZ041-181015- /O.CON.KBOU.WW.Y.0013.000000T0000Z-210218T1200Z/ Elbert/Central and East Douglas Counties Above 6000 Feet- Including Castle Rock, Elbert, Fondis, Kiowa, and Larkspur 701 PM MST Wed Feb 17 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST THURSDAY... * WHAT...Snow. Total snow accumulations of 2 to 6 inches, with locally higher amounts possible. * WHERE...Palmer Divide including Castle Rock, Elbert, and Larkspur. * WHEN...Until 5 AM MST Thursday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
258 WWUS45 KBOU 181043 WSWBOU URGENT - WINTER WEATHER MESSAGE National Weather Service Denver CO 343 AM MST Thu Feb 18 2021 COZ038-039-041-181145- /O.CAN.KBOU.WW.Y.0013.000000T0000Z-210218T1200Z/ /00000.0.UU.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Larimer County Below 6000 Feet/Northwest Weld County-Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Including the cities of Boulder, Golden, Castle Rock, Lakewood, Elbert, Fort Collins, Arvada, Loveland, Kiowa, Nunn, Larkspur, Fondis, Longmont, and Hereford 343 AM MST Thu Feb 18 2021 ...WINTER WEATHER ADVISORY IS CANCELLED... The threat has ended. $$ For more information from the National Weather Service, visit https://weather.gov/bou Entrekin
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this winter weather advisory went out at Feb 17, 2:39 PM MST, 2 hours 41 minutes earlier.
Area forecast discussion, Feb 17, 2:39 PM MST, 2 hours 41 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 239 PM MST Wed Feb 17 2021 .SHORT TERM...(This evening through Thursday) Issued at 101 PM MST Wed Feb 17 2021 Snow showers are developing over foothills this afternoon and should move over the urban corridor this evening. It still looks like there will be about 2 to 4 inches along the foothills and 1 to 3 inches of accumulation up to I-25. Amounts will decrease sharply to the east of I-25. Locally greater accumulations under heavier showers are very likely given convective nature of the clouds developing over the foothills. Excess accumulation at the rate of 1 to 2 inches per hour can be expected under the better showers. Depending on their location and intensity, we may need a Winter Weather Advisory for the urban corridor this evening but confidence remains low. We will continue to monitor the conditions and impacts and assess the need for an advisory this evening. Overnight lows will be near and below zero in the mountains and in the teens and single digits on the plains, with the familiar gradient from the coldest conditions on the northeast plains to the warmest conditions near the southern foothills. The high tomorrow should be quite similar to the high today, in the mid to upper 20s F on the plains and low 20s F in the mountains. It may be a little colder tomorrow than today depending on how much cloud cover persists overnight after the snow. Winds should begin to increase in the high terrain tomorrow afternoon and evening and ridgetop flow increases and subsidence sets in behind the exiting trough. It will start to get breezy again in the mountains with blowing snow, especially in the high passes, and travelers can expect slick roads and reduced visibility. .LONG TERM...(Thursday night through Wednesday) Issued at 101 PM MST Wed Feb 17 2021 Northwesterly flow aloft will the primary theme heading into the weekend. Thursday night should be dry across the region with weak QG descent and dry air aloft. However, this quiet period will be short-lived for the mountains as snow redevelops on Friday. A subtle shortwave embedded in the strong flow aloft will track across the Colorado/Wyoming border during the day. Synoptic scale lift is thoroughly unimpressive through the day, but the west- northwesterly flow should promote widespread snow showers on the west facing slopes north of I-70. The near-surface layer starts out fairly dry and the event is short-lived, so only a couple inches on the higher peaks is expected at this time. Further east, there could be some gusty winds over the mountains, perhaps pushing into the higher foothills. Winds at ridgetop will be close to 50-60kt, so a few gusts to 65 mph or so seem possible. Not much of a mountain wave setup Friday, so it's unlikely that stronger winds make it to the base of the Foothills and into the urban corridor. Still, should be at least some downslope component to the winds across the plains and temperatures should be much warmer than Thursday... with highs in the upper 30s to mid 40s. Temps could be modified a bit by existing snowpack, but given the uncertainty regarding the current snowfall it's difficult to pinpoint where that will be. A more robust system enters the region by Saturday. A stronger shortwave will move east from northern California on Friday night, and should be overhead by Saturday afternoon. Interesting timing differences between the GFS/GFSv16 and essentially every other piece of guidance, with the GFS holding back the energy a bit and is significantly slower. With that in mind, snow should start sometime during the afternoon Saturday afternoon over the mountains, and end by Sunday morning. Still possible to see a few stray rain or snow showers over the plains overnight, but those chances are looking unlikely. Accumulations over the central and northern mountains should be light to moderate. The rest of the weekend into next week will feature a warming and drying trend. Northwest winds aloft will gradually transition to a more zonal flow through early next week as the deep trough over the eastern U.S. finally lifts out, while a stronger trough begins to crash into the Pacific Northwest coast. Stuck in the middle of that, not a whole lot of moisture or lift. With moderate to strong westerly flow aloft, should see some occasionally gusty winds over the higher terrain, with weaker downslope winds and warming mid- level temperatures promoting above average temperatures over the plains. Temperatures look to be in the mid to upper 50s on both Monday and Tuesday. Troughing may start to impact the area by mid- week next week, with cooler and potentially unsettled weather returning. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 101 PM MST Wed Feb 17 2021 MVFR conditions will decrease to IFR and LIFR conditions late this afternoon or early this evening as snowfall moves from the foothills over the urban corridor. Ceilings are expected to decrease to or below 1000 ft and visibility to or below 1SM during the peak of snowfall this evening. Across the urban corridor up to I-25, total accumulation will generally be 1 to 3 inches but locally greater accumulations will occur under heavier showers. If one of these showers passes over a terminal, expect greater accumulation at the rate of around an inch per hour. Conditions should improve to IFR and MVFR by around midnight, but ceilings will remain below 6 kft through the period. There is a possibility of fog in the vicinity of KDEN and KBJC again tomorrow morning given a similar physical setup. However, I believe that good low cloud cover overnight will prevent those strong inversions that usually support fog in this area and the terminals will remain clear. Winds will remain generally light, under 10 mph, and easterly overnight and tomorrow morning. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Direnzo LONG TERM...Hiris AVIATION...Direnzo
Hazardous weather outlook, Feb 17, 9:46 AM MST, 7 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 946 AM MST Wed Feb 17 2021 COZ030>051-181645- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 946 AM MST Wed Feb 17 2021 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Expect slick driving conditions on the plains to the north and east of Denver where generally 1 to 2 inches of snow fell in showers this morning, with a few locally higher amounts reported up to around 4 inches. Snowfall will develop over the foothills today and move east over the urban corridor this afternoon and increase in the evening. Expect generally 1 to 3 inches of snowfall along and west of I-25 and decreasing snowfall to the east. Amounts may be locally greater under heavier snow showers. This will cause slick driving conditions and reduced visibility for afternoon and evening commutes. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A drier northwesterly flow aloft will be over the region on Thursday with just a slight chance of snow expected over the higher west facing slopes. A strong northwesterly flow will develop over northern Colorado Thursday night into Friday. Light snow will be possible in the mountains west of the Continental Divide with gusty downslope winds along and east of the divide. Over the northeast plains, temperatures will be near seasonal normals with highs in the mid 40s. Over the weekend, another storm system will bring another shot of light snow to the northern mountains Saturday into Saturday night. There will be a chance of snow over the northeast plains by Saturday night. Sunday through Tuesday will be dry with a warming trend. High temperatures by early next week will warm into the 50s across the urban corridor and northeast plains. .SPOTTER INFORMATION STATEMENT... Spotter snowfall reports will be appreciated.
In the hours before
Local storm report, Feb 17, 1:09 PM MST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
109 PM MST WED FEB 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 6 N GARY 40.15N 103.60W
02/17/2021 M4.2 INCH MORGAN CO COCORAHS
COCORAHS STATION CO-MR-83.
&&Local storm report, Feb 17, 1:10 PM MST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
110 PM MST WED FEB 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 AM SNOW 4 E FORT MORGAN AIRPORT 40.33N 103.73W
02/17/2021 M5.5 INCH MORGAN CO PUBLIC
REPORT AND PHOTO SHARED VIA TWITTER.
0700 AM SNOW 1 WNW BRIGGSDALE 40.63N 104.33W
02/17/2021 M4.5 INCH WELD CO COCORAHS
COCORAHS STATION CO-WE-466.
0700 AM SNOW 6 N GARY 40.15N 103.60W
02/17/2021 M4.2 INCH MORGAN CO COCORAHS
COCORAHS STATION CO-MR-83.
0800 AM SNOW 1 SE BUCKINGHAM 40.61N 103.96W
02/17/2021 M4.0 INCH WELD CO COCORAHS
COCORAHS STATION CO-WE-394.
0745 AM SNOW BRUSH 40.26N 103.63W
02/17/2021 M4.0 INCH MORGAN CO TRAINED SPOTTER
0700 AM SNOW 3 SSW HILLROSE 40.29N 103.55W
02/17/2021 M3.5 INCH MORGAN CO COCORAHS
COCORAHS STATION CO-MR-81.
0800 AM SNOW 1 ENE NUNN 40.71N 104.76W
02/17/2021 M1.0 INCH WELD CO COCORAHS
COCORAHS STATION CO-WE-345.
0700 AM SNOW 6 NE NUNN 40.77N 104.69W
02/17/2021 M1.0 INCH WELD CO COCORAHS
COCORAHS STATION CO-WE-409.
0700 AM SNOW 1 E WINDSOR 40.49N 104.88W
02/17/2021 M1.0 INCH WELD CO COCORAHS
COCORAHS STATION CO-WE-529.
0700 AM SNOW 4 NW HARDIN 40.39N 104.47W
02/17/2021 M0.7 INCH WELD CO COCORAHS
COCORAHS STATION CO-WE-340.
0600 AM SNOW 3 SW GALETON 40.49N 104.62W
02/17/2021 M0.7 INCH WELD CO COCORAHS
COCORAHS STATION CO-WE-542.
0730 AM SNOW 4 NNE TIMNATH 40.59N 104.96W
02/17/2021 M0.5 INCH LARIMER CO COCORAHS
COCORAHS STATION CO-LR-36.
0700 AM SNOW 2 NE WELLINGTON 40.73N 104.97W
02/17/2021 M0.5 INCH LARIMER CO COCORAHS
COCORAHS STATION CO-LR-142.
0700 AM SNOW 1 ENE GREELEY 40.43N 104.73W
02/17/2021 M0.5 INCH WELD CO COCORAHS
COCORAHS STATION CO-WE-66.
&&Nearby
Winter Weather Advisories in Colorado, 2021Every winter weather advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.